Louisiana, 2003Damaging Wind in Louisiana, August 20, 2003
August 20, 2003 · NWS LIX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at Aug 20, 2:05 PM CST, 5 hours 55 minutes earlier.
Area forecast discussion, Aug 20, 2:05 PM CST, 5 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
305 PM CDT WED AUG 20 2003
LATEST SURFACE ANALYSIS CONTINUE TO SHOW A 1023MB HIGH OVER
VIRGINIA/NORTH CAROLINA WITH RIDGING SOUTHWEST TOWARD THE NORTHEAST
GULF. UPPER AIR ANALYSIS SHOWED THE HIGH OVER OHIO...A VIGOROUS
SHORT OVER MINNESOTA...AND A WEAKNESS OR TROUGH OFF THE NORTHEAST
CONUS TO NORTHEAST GULF. SEVERAL VORT MAXS WERE INITIALIZED OVER THE
NORTH AND NORTHEAST GULF. THESE WEAK DISTURBANCES WERE MAINLY
RESIDING AT THE BASE OF THE EAST COAST TROUGH. GFS AND ETA CONTINUE
TO SHOW THE RIDGE OVER THE CENTRAL BUILDING AND THIS WILL PULL THE
UPPER LEVEL INVERTED TROUGH AND ASSOCIATED VORT MAXS WEST.
PRECIPITABLE WATER VALUES REMAIN BETWEEN 1.8 AND 2.1 INCHES WILL
PERSIST THROUGH SATURDAY. ERGO...40 TO 50 PERCENT RAIN CHANCES WILL
CONTINUE THROUGH SATURDAY. SHORT WAVE OVER MINNESOTA MOVES EAST AND
DEEPENS FROM THE HUDSON BAY TO THE GREAT LAKES BY FRIDAY. THIS WAVE
TROUGH IS EXPECTED TO DIG OVER THE EAST COAST AND DRIVE AN
ASSOCIATED COLD FRONT SOUTH MAYBE TO SOUTHERN ARKANSAS AND
NORTHERN/CENTRAL MISSISSIPPI...THE GREATEST PUSH WILL BE EAST OVER
GEORGIA AND CAROLINAS SUNDAY. HOWEVER...THE FRONTAL BOUNDARY WILL
PULL THE MOISTURE AND MOISTURE AXIS NORTH ALONG THE FRONTAL BOUNDARY
MONDAY. WILL HAVE HIGHER CHANCE POPS NORTH AND LOWER CHANCE POPS
SOUTH MONDAY THROUGH WEDNESDAY. DO NOT ANTICIPATE A FRONTAL PASSAGE
ACROSS THE FORECAST AREA WITH THIS FORECAST PACKAGE.
HERE ARE SOME NUMBERS TO PONDER...
MCB 073/092/073/090 072 25242
BTR 074/092/074/090 074 25242
MSY 077/091/077/089 076 25242
GPT 076/090/076/089 075 35242
.NEW...NONE
LA...NONE.
MS...NONE.
18
Hazardous weather outlook, Aug 20, 10:00 AM CST, 10 hours before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-211100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1100 AM CDT WED AUG 20 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOUISIANA AND
EXTREME SOUTHWEST AND COASTAL MISSISSIPPI.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI THIS AFTERNOON. THE
STRONGER STORMS WILL BE CAPABLE OF PRODUCING FREQUENT LIGHTNING AND
GUSTY OUTFLOW WINDS. RAINFALL MAY ALSO BE HEAVY AT TIMES. ORGANIZED
OR WIDESPREAD SEVERE THUNDERSTORMS THOUGH ARE NOT EXPECTED.
HEAT INDICES MAY EXCEED 105 DEGREES THIS AFTERNOON. TEMPERATURES ARE
EXPECTED TO CLIMB INTO THE 90 TO 95 DEGREE RANGE OVER THE CENTRAL
GULF COAST. THE COMBINATION OF THE HIGH TEMPERATURES AND HIGH
HUMIDITY VALUES WILL SEND HEAT INDICES INTO THE 105 TO 110 DEGREE
RANGE THIS AFTERNOON. A HEAT INDEX OF 105 DEGREES IS CONSIDERED
THE LEVEL WHERE MANY PEOPLE BEGIN TO EXPERIENCE EXTREME DISCOMFORT
OR PHYSICAL STRESS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE EACH DAY THROUGH
TUESDAY WITH THE BETTER CHANCES EXPECTED THURSDAY THROUGH SATURDAY.
.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME.
In the hours before
Special weather statement, Aug 20, 4:30 PM CST, 3 hours 30 minutes before
MSZ077-202315-
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE NEW ORLEANS LA
530 PM CDT WED AUG 20 2003
CORRECTED TO ADD MOVEMENT
...VERY STRONG THUNDERSTORMS IN PEARL RIVER COUNTY MISSISSIPPI...
NATIONAL WEATHER SERVICE RADAR AT 526 PM CDT INDICATED A CLUSTER OF
VERY STRONG THUNDERSTORMS ALONG INTERSTATE 59 BETWEEN LUMBERTON AND
POPLARVILLE IN PEARL RIVER COUNTY MOVING SOUTHWEST 15 TO 20 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING...GUSTY WINDS TO 50 MPH AND SMALL
HAIL MAY ACCOMPANY THESE INTENSE STORMS. SOME SMALL LIMBS AND
BRANCHES MAY BE BLOWN OFF DUE TO THE VERY GUSTY WINDS. VISIBILITIES
ALONG SOME OF THE MAJOR HIGHWAYS MAY BRIEFLY BE REDUCED TO LESS THAN
ONE-HALF MILE. MOTORISTS SHOULD EXERCISE EXTREME CAUTION AND SLOW
DOWN WHEN ENTERING AREAS OF VERY HEAVY RAINFALL.
05
Thunderstorm Wind, St. John the Baptist
- When
- August 20, 8:00 PM CST
- Where
- St. John the Baptist County, 3 mi SW of La Place
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 30.033, -90.517
Two trees were blown down betweeen Laplace and Reserve.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in California, August 20, 200318 injured · $500,000 · 1 event
- Hail and Damaging Winds in Iowa, August 20, 2003$328,000 · 1.75 in hail · 31 events
- Flash Flood in California, August 20, 20032 injured · $450,000 · 1 event
- Flash Flood in California, August 20, 2003$500,000 · 1 event
- Hail and Damaging Winds in Iowa, August 20, 2003$111,000 · 65 kt wind · 12 events
- Flash Flood and Hail in Mississippi, August 20, 2003$79,000 · 58 kt wind · 14 events
- Hail and Damaging Winds in Wisconsin, August 20, 2003$80,000 · 70 kt wind · 9 events
- Flash Flood in California, August 20, 2003$60,000 · 1 event
- Damaging Wind and Lightning Strikes in California, August 20, 2003$47,000 · 50 kt wind · 4 events
- Lightning Strike in Florida, August 20, 2003$50,000 · 1 event
- Damaging Wind in Florida, August 20, 2003$40,000 · 50 kt wind · 1 event
- Damaging Winds in Illinois, August 20, 2003$22,000 · 56 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377186.